Geometric and Functional Analysis

, Volume 29, Issue 3, pp 871–889 | Cite as

Geodesic Currents and Counting Problems

  • Kasra RafiEmail author
  • Juan Souto


For every positive, continuous and homogeneous function f on the space of currents on a compact surface \({{{\overline{\Sigma }}}}\), and for every compactly supported filling current \(\alpha \), we compute as \(L \rightarrow \infty \), the number of mapping classes \(\phi \) so that \(f(\phi (\alpha ))\le L\). As an application, when the surface in question is closed, we prove a lattice counting theorem for Teichmüller space equipped with the Thurston metric.



The work of Maryam Mirzakhani provides the foundation for the results in this paper and in general she has been an inspiration for us. We dedicate this paper, which hopefully she would have found amusing, to her memory. We also thank the referee for helpful comments.


  1. AL.
    J. Aramayona and C. Leininger, Hyperbolic structures on surfaces and geodesic currents, to appear in Algorithms and geometric topics around automorphisms of free groups. Advanced Courses CRM-Barcelona, Birkhäuser.Google Scholar
  2. ABEM12.
    J. Athreya, A. Bufetov, A. Eskin and M. Mirzakhani, Lattice Point Asymptotics and Volume Growth on Teichmuller space. Duke Mathematical Journal 161 (2012), 1055.MathSciNetCrossRefzbMATHGoogle Scholar
  3. BBFS13.
    M. Bestvina, K. Bromberg, K. Fujiwara and J. Souto, Shearing coordinates and convexity of length functions on Teichmüller space. American Journal of Mathematics 135 (2013).Google Scholar
  4. Bon86.
    F. Bonahon, Bouts des variétés hyperboliques de dimension 3. Annals of Mathematics 124 (1986).Google Scholar
  5. Bon88.
    F. Bonahon, The geometry of Teichmüller space via geodesic currents. Inventiones Mathematicae 92 (1988).Google Scholar
  6. BS01.
    F. Bonahon and Y. Sözen, The Weil–Petersson and Thurston Symplectic forms. Duke Mathematical Journal (3) 108 (2001), 581–597.MathSciNetCrossRefzbMATHGoogle Scholar
  7. EPS16.
    V. Erlandsson, H. Parlier and J. Souto, Counting curves and the stable length of currents, arXiv:1612.05980, (2016).
  8. ES16.
    V. Erlandsson and J. Souto, Counting curves in hyperbolic surfaces. GAFA 26 (2016).Google Scholar
  9. ES.
    V. Erlandsson and J. Souto, Counting curves in orbifolds, in preparation.Google Scholar
  10. Gen.
    M. Gendulphe, What’s wrong with the growth of simple closed geodesics on nonorientable hyperbolic surfaces, arXiv:1706.08798.
  11. Ham09.
    U. Hamenstädt. Invariant Radon measures on measured lamination space. Inventiones Mathematicae (2)176 (2009), 223–273.MathSciNetCrossRefzbMATHGoogle Scholar
  12. LM08.
    E. Lindenstrauss and M. Mirzakhani, Ergodic theory of the space of measured laminations. IMRN 4, (2008).Google Scholar
  13. Mag.
    M. Magee, Counting one sided simple closed geodesics on Fuchsian thrice punctured projective planes, arXiv:1705.09377.
  14. Mas85.
    H. Masur, Ergodic actions of the mapping class group. Proceedings of AMS 94, (1985).Google Scholar
  15. Mir16.
    M. Mirzakhani, Counting mapping class group orbits on hyperbolic surfaces, arXiv:1601.03342, (2016).
  16. MT19.
    L. Monin and V. Telpukhovskiy, On normalizations of Thurston measure on the space of measured laminations, arXiv:1902.04533 (2019).
  17. PH92.
    R. Penner and J. Harer, Combinatorics of Train Tracks, Princeton University Press, Princeton (1992).zbMATHGoogle Scholar
  18. Pap91.
    A. Papadopoulos, On Thurston’s boundary of Teichmüller space and the extension of earthquakes. Topology and Its Applications (3) 41 (1991), 147–177.MathSciNetCrossRefzbMATHGoogle Scholar
  19. PP93.
    A. Papadopoulos and R. C. Penner, The Weil–Petersson symplectic structure at Thurston’s boundary. Transactions of the American Mathematical Society 335 (1993), 891–904.MathSciNetzbMATHGoogle Scholar
  20. The14.
    G. Théret, Convexity of length functions and Thurston’s shear coordinates, arXiv:1408.5771 (2014).
  21. Thu86.
    W. Thurston, Minimal stretch maps between hyperbolic surfaces, arXiv:math.GT/9801039, (1986).

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of TorontoTorontoCanada
  2. 2.IRMAR - Université de Rennes 1RennesFrance

Personalised recommendations